MAUDE Adverse Event Report: TERUMO BCT IMUGARD; IMUGARD WB PLT PLATELET POOLING SET

TERUMO BCT IMUGARD; IMUGARD WB PLT PLATELET POOLING SET
Catalog Number 5419501
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/21/2025
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported elevated white blood cell (wbc) content in a filtered whole blood unit.Donor unit id #: (b)(6) there was not a transfusion recipient or patient involved at the time of the residual wbc testing, therefore no patient information is reasonably known at the time of the event.Terumo bct is awaiting return of the collection set for evaluation.
 
Additional Manufacturer Narrative
Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, d.9, h.3, h.6 and h.11.Investigation: investigation results of returned filter we injected normal saline into the filter to check for filter occlusion and confirmed that the normal saline flowed through the filter at a rate of about 20 ml/min.After rinsing, we disassembled the filter to confirm the number of filter media.The three filter media forming the main filter layer are incorporated into the filter housing with no abnormalities on either the front or back.We stained the filter media with toluidine blue and confirmed that the first and second filter media from the inflow side of the filter were stained dark.Regarding the filter assembly concerned, a worker sets the inlet housing, filter membranes, and the outlet housing to the ultrasonic welding machine for fusion bonding, followed by visual inspection and leak test, and only the filters that have passed the inspection and test are packed and shipped.As the quality standards of filter function of the filter concerned, the specifications for the particulate removal rates of each filter media have been set and managed.We confirmed in the filter media used in the filter assembly concerned that there were no deviations associated with the particulate removal rates.As stated in the investigations above, we did not observe any deviations associated with the returned filters and the quality standards of the filter media.We therefore determined that the issue was unlikely to occur due to our manufacturing process.In the returned filters, we confirmed that the first and second filter media from the inflow side of the filters were strongly stained with toluidine blue.We infer that blood aggregation may have occurred during the use of the filters in question.Such blood aggregation leads to occlusion in the filter media or the reduction in effective filtration areas.If the effective filtration areas are reduced, blood may be filtered by the filter area which is smaller than usual, and the linear speed (flow rate per unit area) increases and consequently leukocyte leakage occurs.The device history records (dhr) were reviewed for this lot.There were no events noted in the dhr that would have contributed to the elevated wbc count experienced by the customer.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported elevated white blood cell (wbc) content in a filtered whole blood unit.Donor unit id #: (b)(6) there was not a transfusion recipient or patient involved at the time of the residual wbc testing; therefore, no patient information is reasonably known at the time of the event.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in d.4, h.6 and h.11.Investigation: investigation results of returned filter we injected normal saline into the filter to check for filter occlusion and confirmed that the normal saline flowed through the filter at a rate of about 20 ml/min.After rinsing, we disassembled the filter to confirm the number of filter media.The three filter media forming the main filter layer are incorporated into the filter housing with no abnormalities on either the front or back.We stained the filter media with toluidine blue and confirmed that the first and second filter media from the inflow side of the filter were stained dark.Regarding the filter assembly concerned, a worker sets the inlet housing, filter membranes, and the outlet housing to the ultrasonic welding machine for fusion bonding, followed by visual inspection and leak test, and only the filters that have passed the inspection and test are packed and shipped.As the quality standards of filter function of the filter concerned, the specifications for the particulate removal rates of each filter media have been set and managed.We confirmed in the filter media used in the filter assembly concerned that there were no deviations associated with the particulate removal rates.As stated in the investigations above, we did not observe any deviations associated with the returned filters and the quality standards of the filter media.We therefore determined that the issue was unlikely to occur due to our manufacturing process.In the returned filters, we confirmed that the first and second filter media from the inflow side of the filters were strongly stained with toluidine blue.We infer that blood aggregation may have occurred during the use of the filters in question.Such blood aggregation leads to occlusion in the filter media or the reduction in effective filtration areas.If the effective filtration areas are reduced, blood may be filtered by the filter area which is smaller than usual, and the linear speed (flow rate per unit area) increases and consequently leukocyte leakage occurs.The device history records (dhr) were reviewed for this lot.There were no events noted in the dhr that would have contributed to the elevated wbc count experienced by the customer.A disposable complaint history search was performed for this lot and found two (2) reports for similar issues on this lot.See mdrs: 1722028-2025-00102 and 1722028-2025-00082 root cause: a root cause assessment was performed for this complaint.As stated in the investigations above, we did not observe any deviations associated with the returned filter and the quality standards of the filter media.We therefore determined that the issue was unlikely to occur due to our manufacturing process.We infer that blood aggregation may have occurred during the use of the filter in question.Such blood aggregation leads to occlusion in the filter media or the reduction in effective filtration areas.If the effective filtration areas are reduced, blood may be filtered by the filter area which is smaller than usual, and the linear speed (flow rate per unit area) increases and consequently leukocyte leakage occurs.

Brand Name
IMUGARD
Common Device Name
IMUGARD WB PLT PLATELET POOLING SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key21901393
Report Number1722028-2025-00105
Device Sequence Number4184082
Product Code KSR
UDI-Device Identifier05020583419506
UDI-Public05020583419506
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
BK230838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Catalogue Number5419501
Device Lot Number2409042151
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2025
Supplement Date Received by Manufacturer05/30/2025
06/20/2025
Initial Report FDA Received Date04/24/2025
Supplement Report FDA Received Date06/10/2025
07/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown